Texas, 2008

Hail in Texas, May 13, 2008

May 13, 2008 · NWS LUB · 1 event in 1 county or zone

An isolated severe thunderstorm impacted eastern King County during the late evening hours of the 13th. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An isolated severe thunderstorm impacted eastern King County during the late evening hours of the 13th. Large hail was reported on the Four 6's Ranch north of U.S. Highway 82.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 13, 2:37 PM CST, 8 hours 28 minutes earlier.

Area forecast discussion, May 13, 2:37 PM CST, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
337 PM CDT TUE MAY 13 2008

.SHORT TERM...
A FAIRLY COMPLEX SCENARIO CONTINUES TO UNFOLD OVER THE SOUTHERN HIGH
PLAINS THIS AFTERNOON. IN A NUTSHELL WE HAVE INCREASED THE MENTION
OF THUNDERSTORMS ACROSS THE AREA WEDNESDAY...THOUGH NOT YET TO
CONCLUSIVE LEVELS...WHILE TONIGHT IS LESS CERTAIN.

COLD FRONT THAT MOVED QUICKLY SOUTH THROUGH THE AREA EARLIER TODAY
HAS STALLED AND EVEN LIFTED BACK TO THE NORTH INTO SOUTHWESTERN
ZONES WHERE DRY GUSTY AND VERY WARM CONDITIONS HAVE RETURNED. A
COUPLE OF PARALLEL BOUNDARIES ARE EVIDENT IN THE SOUTHWEST BUT WITH
VERY DRY AIRMASS THIS AREA CHANCES OF CONVECTIVE DEVELOPMENT ARE
INITIALLY LOW. FRONT ALSO STALLED ACROSS FAR SOUTHEAST ZONES SOUTH
OF ASPERMONT BENEATH THE DEEP MOIST PLUME AND IS REGION MOST SUITED
FOR THUNDER EARLY THIS EVENING. WE HAVE INCREASED TO CHANCE CATEGORY
ACROSS THE SOUTHEAST THIS EVENING...WHILE BACKING MINIMAL MENTION OF
THUNDER FURTHER WEST INTO SOUTHWEST ZONES WHERE LIFT WILL IMPROVE
DURING THE EVENING PERHAPS ERODING THE EML OVER THAT REGION ALTHOUGH
NOT CLEAR THIS CAN OCCUR UNTIL LATER TONIGHT. RETAINING PREVIOUS
THINKING ABOUT SLIGHT RISK SEVERE MAINLY OVER ROLLING PLAINS. LOW
LEVEL MOISTURE SHOULD ALSO IMPROVE MOST OF SOUTHERN ZONES THIS
EVENING AS DRY LINE RETREATS WEST FROM CURRENT LOCATION EAST OF
SWEETWATER.

LATEST WRF/NAM RUN STILL SETTLES ANOTHER ROUND OF SURFACE PRESSURE
RISES INTO THE AREA LATER THIS EVENING BRINGING AT LEAST MODEST
MOISTURE OVER ENTIRE AREA WHILE INCREASING UPSLOPE AND OVER RUNNING.
UPPER LEVEL LOW TRACK IS NOW CONSISTENT FROM EL PASO DAYBREAK
WEDNESDAY TO SOUTH OF ROSWELL TO MORTON AND THEN NEAR TULIA BY LATE
WEDNESDAY. WITH OTHER INGREDIENTS THIS PATH WILL INCREASE CHANCE OF
THUNDER TO LIKELY CATEGORY ACROSS NORTHERN ZONES WEDNESDAY WITH A
SOLID CHANCE OVER SOUTHERN ZONES. TOTAL RAINFALL AMOUNTS ONLY LOOK
MODEST...FROM NEAR A TENTH SOUTHERN ZONES TO HALF INCH OR SO MOST OF
NORTHERN ZONES. SEVERE POTENTIAL REMAINS IN LOW CATEGORY
WEDNESDAY...PERHAPS SOMEWHAT BETTER ROLLING PLAINS ONCE AGAIN.
STORMS WILL TEND TO BE ELEVATED OVER SURFACE COOL AIR WITH MODEST
CAPES GIVING SOME HAIL THREAT. MCQUEEN

.LONG TERM...
OPENING UPPER LEVEL LOW/TROUGH WILL PULL NORTH AND EAST OF THE AREA
EARLY THURSDAY...BRINGING THE BETTER PRECIPITATION CHANCES WITH IT
/SHOWER AND STORM CHANCES TAPERING OFF FROM SOUTHWEST TO
NORTHEAST/. THIS AS STRONG JET ENERGY WILL DIVE SOUTHWARD IN THE
NORTHERLY MID/UPPER FLOW ACROSS THE WESTERN CONUS. MOST GUIDANCE
SUGGESTS THIS NEXT PIECE OF ENERGY WILL QUICKLY CARVE OUT A CUTOFF
LOW ACROSS SOUTHERN ARIZONA/NORTHWEST MEXICO FRIDAY. AS THIS JET
ENERGY SKIRTS PAST TO THE WEST...SHOWER AND THUNDERSTORM CHANCES
WILL PERSIST THROUGH THURSDAY AFTERNOON AND EVENING /WITH THE
WESTERN ZONES MOST FAVORED/. BEYOND THAT...IT IS DIFFICULT TO SAY
EXACTLY HOW THE UPPER LOW WILL EVOLVE WITH FAIRLY STABLE REX BLOCK
PATTERN IN PLACE /AND THUS LITTLE STEERING FLOW/. MOST SOLUTIONS
SUGGEST THE UPPER LOW WILL REMAIN NEARLY STATIONARY WELL TO OUR WEST
THROUGH AT LEAST THE FIRST HALF OF THE WEEKEND BEFORE SOLUTIONS
BEGIN TO DIVERGE SOMEWHAT. REGARDLESS...IT APPEARS THE RIDGE ACROSS
MUCH OF THE WESTERN CONUS WILL BREAK DOWN TOWARD EARLY NEXT WEEK AS
AS STRONG JET ENERGY CRASHES INTO THE PACIFIC NORTHWEST /THOUGH THE
DETAILS ARE STILL QUITE SKETCHY/. HAVE KEPT POPS BELOW MENTIONABLE
LEVELS FROM FRIDAY ONWARD GIVEN UNCERTAINTIES AND NO CLEAR FOCUS.

TEMPERATURES WILL BE COOL TO CLOSE OUT THE WORK WEEK...WITH A
WARMING TREND INTO THE WEEKEND. WE WILL SEE A REINFORCING COLD FRONT
EARLY THURSDAY IN THE WAKE OF THE DEPARTING SYSTEM...AND COUPLED
WITH CONSIDERABLE CLOUDINESS...TEMPERATURES WILL BE SLOW TO WARM /HIGHS
LIKELY ONLY IN THE UPPER 50S AND 60S ON THE CAPROCK...WITH LOWER 70S
POSSIBLE IN THE ROLLING PLAINS WHERE SOME CLEARING MAY OCCUR/.
GREATER INSOLATION AND THE UPPER LOW LIKELY FAR ENOUGH REMOVED TO
THE WEST SHOULD ALLOW HIGHS TO REBOUND INTO THE 80S FOR THE WEEKEND
AND CONTINUE ON INTO EARLY NEXT WEEK. A WEAK FRONT MAY ATTEMPT TO
EDGE IN FROM THE NORTHEAST LATE MONDAY/EARLY TUESDAY AS A
DISTURBANCE DROPS ACROSS THE UPPER MISSISSIPPI RIVER VALLEY AND
WESTERN GREAT LAKES. ATTM...MOISTURE APPEARS RATHER LIMITED IN
ADVANCE OF THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  59  41  59  39 /  20  70  40  40  20
TULIA         49  62  43  59  42 /  20  60  40  30  20
PLAINVIEW     50  62  43  59  43 /  20  60  30  30  20
LEVELLAND     49  66  46  62  45 /  20  50  20  20  20
LUBBOCK       51  66  48  64  46 /  30  50  20  20  20
DENVER CITY   50  74  46  67  45 /  30  30  20  30  20
BROWNFIELD    51  72  46  66  47 /  30  40  20  20  20
CHILDRESS     56  66  52  67  50 /  40  60  40  20  10
SPUR          55  70  47  70  49 /  40  50  30  20  10
ASPERMONT     59  76  52  73  52 /  50  40  30  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/23
Hazardous weather outlook, May 13, 11:24 AM CST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1224 PM CDT TUE MAY 13 2008

TXZ021>044-141730-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1224 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE ROLLING PLAINS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS MAINLY SOUTH AND EAST OF A LINE
CONNECTING CHILDRESS WITH POST. A COLD FRONT IS EXPECTED TO MOVE
INTO THE EXTREME SOUTHERN ROLLING PLAINS THIS AFTERNOON PROVIDING
LIFT BENEATH A PLUME OF SUBTROPICAL MOISTURE. HEATING NEAR THE
FRONT...AND A DRYLINE RETREATING WESTWARD FROM THE BIG COUNTRY...
COULD PROVIDE ADEQUATE INSTABILITY FOR STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP. THE FRONTAL BOUNDARY WILL ALSO ATTEMPT
TO GENERATE A FEW ELEVATED THUNDERSTORMS NEAR THE SOUTHWESTERN
SOUTH PLAINS. HOWEVER A LAYER OF WARM AND STABLE AIR ALOFT...OR
EML...SPREADING ABOVE THE SOUTHWESTERN SOUTH PLAINS WILL TEND TO
DETER THE INSTABILITY AND MAY EVEN FACTOR IN WITH LESSER CHANCES
FOR STORMS OVER THE SOUTHERN ROLLING PLAINS.

LOOK FOR THE EML TO WEAKEN LATER TONIGHT...HOWEVER...AS MOISTURE
LEVELS FURTHER INCREASE FROM THE ROLLING PLAINS UP ONTO THE CAPROCK
WHILE AN UPPER LEVEL LOW PRESSURE SYSTEM SPINS OUT FROM SOUTHERN
ARIZONA TOWARDS FAR WEST TEXAS. THIS WILL IMPROVE THUNDER CHANCES
LATER TONIGHT INTO EARLY WEDNESDAY FOR THE ENTIRE AREA. HIGH LEVELS
OF INSTABILITY COULD LEAD TO A FEW SEVERE HAIL STORMS OVER THE
ROLLING PLAINS AND A FEW STRONG STORMS ON THE CAPROCK AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY OVER
THE ROLLING PLAINS AS AN UPPER LEVEL LOW PRESSURE SYSTEM PASSES
FROM THE WESTERN SOUTH PLAINS THROUGH THE TEXAS PANHANDLE.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING OVER
THE ROLLING PLAINS.

In the hours before

Special weather statement, May 13, 10:38 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1138 PM CDT TUE MAY 13 2008

TXZ038-044-140515-
KING TX-STONEWALL TX-
1138 PM CDT TUE MAY 13 2008

...LINE OF STRONG THUNDERSTORMS ACROSS STONEWALL AND KING COUNTIES...

AT 1133 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES
SOUTHEAST OF GUTHRIE TO 9 MILES EAST OF JAYTON...MOVING NORTHEAST AT
15 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

MOTORISTS COULD ENCOUNTER VERY HEAVY RAIN. SLOW DOWN TO AVOID
HYDROPLANING.

The radar

The Altus AFB radar (KFDR), 133 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, King

When
May 13, 11:05 PM CST
Where
King County, 13 mi E of Guthrie
Measured
1 in hail
Reported by
Public
Coordinates
33.620, -100.104

The public reported one inch hail at a residence on the Four 6's Ranch east of Guthrie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92391.